Paralytic Ileus in a 45-Year-Old Female with Schizophrenia on Clozapine Therapy

Read full text
Authors: Shivraj Prashant Patil, Manasi Vinayak Harale, R. Janani, Akhilesh Jagirdar
Cited by: 1
References: 6

Abstract

ABSTRACT: A 45-year-old woman who comes with complains of recurrent paradoxical loose stools and abdominal distension for 3 days. She had type II diabetes, schizophrenia, and a history of left below-knee amputation. While there was no indication of a mechanical blockage, imaging tests revealed paralytic ileus. A potentially fatal gastrointestinal side effect that is frequently associated with anticholinergic drugs, such as clozapine, is paralytic ileus. Full recovery was achieved with conservative treatment and a reduction in the dosage of clozapine. This instance highlights how important it is to identify and treat drug-induced gastrointestinal dysmotility as soon as possible.

Fields of Study & Subjects

Intestinal and Peritoneal Adhesions Biliary and Gastrointestinal Fistulas Gastrointestinal motility and disorders

Publication details

Journal / source
Annals of African Medicine
Publisher
Ovid Technologies (Wolters Kluwer Health)
Volume
25
Issue
4
Pages
935–939
Publication date
27 January 2026
Language
EN